Alert archive / Kansas / Wind Chill Advisories in 2012
Wind Chill Advisory 3, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Dec 25, 2012, 9:56 PM CST for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2012, 9:56 PM CST (03:56 UTC)
- Expired
- Dec 26, 2012, 10:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WWUS43 KGLD 260356 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 856 PM MST TUE DEC 25 2012 COZ090>092-KSZ001>003-013-014-027-NEZ079>081-261200- /O.NEW.KGLD.WC.Y.0003.121226T0400Z-121226T1600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN- THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND... COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK 856 PM MST TUE DEC 25 2012 /956 PM CST TUE DEC 25 2012/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST /10 AM CST/ WEDNESDAY. * TIMING/DURATION...WIND CHILLS OF -15 DEGREES OR LESS CAN BE EXPECTED FROM THIS EVENING THROUGH MID MORNING WEDNESDAY ACROSS THE AFFECTED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS. && $$ JTL
2 follow-up statements
405 WWUS43 KGLD 261209 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 509 AM MST WED DEC 26 2012 COZ090>092-KSZ001>003-013-014-027-NEZ079>081-261600- /O.CON.KGLD.WC.Y.0003.000000T0000Z-121226T1600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN- THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND... COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK 509 AM MST WED DEC 26 2012 /609 AM CST WED DEC 26 2012/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS MORNING... * TIMING/DURATION...WIND CHILLS OF 15 -DEGREES OR LESS CAN BE EXPECTED THROUGH MID MORNING ACROSS THE AFFECTED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR WILL COMBINE WITH WIND TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS. && $$
536 WWUS43 KGLD 261601 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 901 AM MST WED DEC 26 2012 COZ090>092-KSZ001>003-013-014-027-NEZ079>081-261715- /O.EXP.KGLD.WC.Y.0003.000000T0000Z-121226T1600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN- THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND... COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK 901 AM MST WED DEC 26 2012 /1001 AM CST WED DEC 26 2012/ ...WIND CHILL ADVISORY HAS EXPIRED... TEMPERATURES WILL CONTINUE TO WARM THROUGH THE MORNING AND DANGEROUS WIND CHILLS ARE NO LONGER EXPECTED. THEREFORE...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 6:08 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 25, 6:08 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 508 PM MST TUE DEC 25 2012 .UPDATE... ISSUED AT 433 PM MST TUE DEC 25 2012 FLURRIES TO LIGHT SNOW WILL CONTINUE TO LINGER FOR THE NEXT HOUR OR SO EAST OF THE COLORADO BORDER...WITH LITTLE TO NO ACCUMULATION EXPECTED. IN ADDITION VISIBILITIES GREATER THAN A MILE CAN BE EXPECTED IN THE LIGHT SNOW. AS A RESULT THE WINTER WEATHER ADVISORY WILL BE CANCELED EARLY. UPDATE ISSUED AT 354 PM MST TUE DEC 25 2012 MADE SOME ADJUSTMENTS TO THE FORECAST THROUGH THE EVENING. OVER THE LAST HALF HOUR OR SO RADAR ACTIVITY HAS BEGUN TO DIMINISH. WAS THINKING OF PROLONGING THE SNOW CHANCES UNTIL MID EVENING...BUT WITH CURRENT TREND IN MIND HAVE OPTED TO ONLY EXTEND THE CHANCES INTO THE EARLY EVENING...WITH THE SNOW ENDING OVER THE SOUTHEAST PART OF THE AREA LAST. MAY LET THE ADVISORY RIDE OUT TO EXPIRATION TIME SINCE THERE IS STILL SOME INSTABILITY TO WORK WITH IF THE LIFT DOES INTENSIFY IN THE NEXT HOUR. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 112 PM MST TUE DEC 25 2012 SNOW HAS RE INTENSIFIED A BIT ACROSS SOUTHERN CWA...LIKELY IN RESPONSE TO SHORT WAVE TROUGH MOVING INTO THE PANHANDLE OF NEBRASKA BEHIND EARLIER SYSTEM. THINK THIS WILL BE SHORT LIVED AND CHANCE FOR MEASURABLE SNOW WILL CONTINUE TO DECLINE THROUGH THE REST OF THE AFTERNOON AS SNOW TAPERS OFF TO FLURRIES. FOR THE MOST PART CURRENT ADVISORY IS ON TRACK FOR THE MOST PART WITH A FEW LOCATIONS REPORTING SNOW TOTALS IN EXCESS OF 3 INCHES ALTHOUGH MAY REMOVE SOME OF THE NORTH EASTERN COUNTIES BEFORE ADVISORY EXPIRES. WITH STRONG SUBSIDENCE DEVELOPING BEHIND NEXT SHORT WAVE TROUGH...THINK CLOUDS WILL BREAK UP FOR AT LEAST A FEW HOURS TONIGHT. IF THIS OCCURS...WITH TEMPERATURES ALREADY ONLY AROUND 10 COULD SEE TEMPS DROP SEVERAL DEGREES BELOW ZERO WITH FRESH SNOW COVER. THESE COLD TEMPS WOULD PRODUCE DANGEROUS WIND CHILLS TONIGHT EVEN WITH WINDS REMAINING WEAK. CONSIDERED ISSUING A WIND CHILL ADVISORY...BUT WANT TO WAIT UNTIL ORIGINAL ADVISORY ENDS. ALSO WITH LOW T-TD SPREAD CURRENTLY AND POTENTIAL FOR STRONG RADIATIONAL COOLING MAY SEE SOME FOG DEVELOP TONIGHT. NOT STRONGLY CONFIDENT IN THIS OCCURRING...BUT CERTAINLY POSSIBLE GIVEN THE PATTERN. IF FOG DEVELOPS...WILL LIKELY OCCUR WITH FLURRIES AS DENDRITIC GROWTH ZONE WILL BE NEAR SFC IN FOG BEARING LAYER. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 132 PM MST TUE DEC 25 2012 WEDNESDAY-THURSDAY...CLOUDY SKIES AND SNOW PACK WILL COMPLICATE TEMP FORECAST WITH VERY COLD AIR MASS ENTRENCHED OVER THE TRI STATE REGION. WITH LIMITED WARMING BOTH WEDNESDAY AND THURSDAY WE WILL LIKELY REMAIN IN THE TEENS FOR MOST LOCATIONS. THE NEXT UPPER LEVEL TROUGH...WHICH IS CURRENTLY OVER THE PACIFIC NORTHWEST...WILL MOVE TOWARDS THE INTER-MOUNTAIN WEST BY WEDNESDAY AFTERNOON WITH A CLOSED H5/H7 CENTER DEVELOPING OVER WYOMING. THIS CENTER WILL TRACK ACROSS THE NORTHERN PART OF NEBRASKA WEDNESDAY NIGHT AND THURSDAY. MODELS CONTINUE TO ADVERTISE WEAK FORCING EXTENDING SOUTH ALONG THE LARGER TROUGH AXIS ACROSS OUR CWA WEDNESDAY NIGHT AND THURSDAY. DUE TO THE TRACK I LIMITED THE HIGHEST POPS TO THE NORTHERN PART OF OUR CWA...AND EXTENDED 20/30 POPS FURTHER SOUTH TO COVER MOST OF MY CWA. MOISTURE APPEARS TO BE LIMITED...SO I AM NOT ANTICIPATING LARGE SNOW ACCUMULATIONS. AT THE SAME TIME...DUE TO THE COLD NATURE OF THE AIR MASS OVER OUR CWA RATIOS WILL LIKELY BE VERY HIGH...SO I COULDNT RULE OUT AROUND ONE INCH OF SNOW ACCUMULATION GENERALLY ALONG AND NORTH OF THE KS/NE BORDER. ANY SNOW SHOULD COME TO AN END THURSDAY AFTERNOON AS THIS SYSTEM SHIFTS EAST AND STABLE AIR MOVES BACK OVER THE CWA. SHORTWAVE RIDGING IS EXPECTED OVER THE CWA FRIDAY WITH A SPLIT FLOW PATTERN OVER THE CENTRAL US OVER THE WEEKEND AS A LARGE SCALE TROUGH IS ADVERTISED TO DEVELOP ACROSS THE WESTERN US. THIS SHOULD RESULT IN PERSISTENT DRY CONDITIONS THROUGH THE WEEKEND...AND A GRADUAL MODERATION IN TEMPERATURES OVER OUR AREA. HIGHS ARE CURRENTLY FORECAST TO BE IN THE 20S ON FRIDAY AND 30S OVER THE WEEKEND. MODELS ARE SHOWING VERY LITTLE CONSISTENCY REGARDING THE EVOLUTION AND TRACK OF THIS WESTERN TROUGHS CLOSED CENTER...SO I HAVE LITTLE CONFIDENT ABOUT HOW THINGS WILL EVOLVE BY EARLY NEXT WEEK FOR OUR CWA. I KEPT CONSENSUS MODEL FORECAST IN PLACE MONDAY AND TUESDAY WHICH MATCHES PERSISTENCE WITH DRY CONDITIONS AND BELOW NORMAL TEMPERATURES CONTINUING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 450 PM MST TUE DEC 25 2012 VFR TO IFR CONDITIONS ARE EXPECTED AT GLD AND MCK THROUGH THE TAF PERIOD. SNOW TAPERED OFF LATE THIS AFTERNOON LEADING TO IMPROVED VISIBILITY AT BOTH SITES. WITH A CLEARING SKY AND A SNOW COVERED GROUND THERE IS A CHANCE FOR FOG DEVELOPMENT THIS EVENING...WHICH COULD LEAD TO IFR CONDITIONS. AT THIS POINT AM NOT ESPECIALLY CONFIDENT IN FOG DEVELOPMENT BASED ON CURRENT GUIDANCE BUT BELIEVE THERE IS ENOUGH OF A THREAT TO WARRANT INCLUSION IN TAFS AT BOTH SITES. ANY FOG THAT DEVELOPS SHOULD LIFT BY LATE MORNING...THOUGH MVFR CEILINGS MAY PERSIST AT GLD FOR MOST OF THE DAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JRM LONG TERM...DR AVIATION...JJM
Hazardous weather outlook, Dec 25, 5:43 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 443 PM MST TUE DEC 25 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261430- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 443 PM MST TUE DEC 25 2012 /543 PM CST TUE DEC 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT TEMPERATURES WILL DROP BELOW ZERO TONIGHT. COLD TEMPERATURES COMBINED WITH WINDS OF 5 TO 10 MPH WILL CREATE WIND CHILLS AROUND 15 DEGREES BELOW ZERO THROUGH EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JTL
In the hours before
Local storm report, Dec 25, 7:12 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM SNOW 4 E VERNON 39.93N 102.24W
12/25/2012 M2.5 INCH YUMA CO CO-OP OBSERVER
0914 AM SNOW 13 N EDSON 39.52N 101.54W
12/25/2012 M3.0 INCH SHERMAN KS NWS EMPLOYEE
LIQUID EQUIVALENT 0.17
0917 AM SNOW COLBY 39.39N 101.05W
12/25/2012 E2.0 INCH THOMAS KS PUBLIC
RELAYED BY KSN FROM WEATHERWATCHER
0945 AM SNOW 12 NNE GOODLAND 39.51N 101.62W
12/25/2012 M3.6 INCH SHERMAN KS TRAINED SPOTTER
0149 PM SNOW 1 N GOODLAND 39.36N 101.71W
12/25/2012 M3.8 INCH SHERMAN KS NWS EMPLOYEE
0558 PM SNOW MCCOOK 40.20N 100.62W
12/25/2012 E1.5 INCH RED WILLOW NE LAW ENFORCEMENT
REPORTED 1-2 INCHES.
0558 PM SNOW LEOTI 38.48N 101.36W
12/25/2012 E0.5 INCH WICHITA KS LAW ENFORCEMENT
0558 PM SNOW COLBY 39.39N 101.05W
12/25/2012 E3.5 INCH THOMAS KS LAW ENFORCEMENT
REPORTED 3-4 INCHES.
0558 PM SNOW ATWOOD 39.81N 101.04W
12/25/2012 E1.0 INCH RAWLINS KS LAW ENFORCEMENT
0558 PM SNOW TRENTON 40.17N 101.01W
12/25/2012 E3.5 INCH HITCHCOCK NE LAW ENFORCEMENT
REPORTED 3-4 INCHES.
0558 PM SNOW TRIBUNE 38.47N 101.75W
12/25/2012 E1.5 INCH GREELEY KS LAW ENFORCEMENT
0558 PM SNOW SHARON SPRINGS 38.89N 101.75W
12/25/2012 E2.0 INCH WALLACE KS LAW ENFORCEMENT
0558 PM SNOW GOODLAND 39.35N 101.71W
12/25/2012 M4.0 INCH SHERMAN KS OFFICIAL NWS OBS
0558 PM SNOW ST. FRANCIS 39.77N 101.80W
12/25/2012 E3.5 INCH CHEYENNE KS LAW ENFORCEMENT
REPORTED 3-4 INCHES.
0558 PM SNOW CHEYENNE WELLS 38.82N 102.35W
12/25/2012 E1.0 INCH CHEYENNE CO LAW ENFORCEMENT
0558 PM SNOW BURLINGTON 39.31N 102.27W
12/25/2012 E2.0 INCH KIT CARSON CO LAW ENFORCEMENT
0558 PM SNOW 3 SE IDALIA 39.67N 102.26W
12/25/2012 E2.0 INCH YUMA CO TRAINED SPOTTER
0558 PM SNOW 9 NE IDALIA 39.79N 102.18W
12/25/2012 E2.5 INCH YUMA CO TRAINED SPOTTER
REPORTED 2-3 INCHES.
0558 PM SNOW 2 WNW VERNON 39.94N 102.35W
12/25/2012 E4.0 INCH YUMA CO TRAINED SPOTTER
0558 PM SNOW 1 NE VERNON 39.94N 102.31W
12/25/2012 E6.0 INCH YUMA CO TRAINED SPOTTER
0558 PM SNOW WRAY 40.08N 102.23W
12/25/2012 M3.5 INCH YUMA CO CO-OP OBSERVER
0558 PM SNOW YUMA 40.12N 102.72W
12/25/2012 E3.0 INCH YUMA CO LAW ENFORCEMENT
0558 PM SNOW HILL CITY 39.37N 99.85W
12/25/2012 E1.0 INCH GRAHAM KS LAW ENFORCEMENT
0558 PM SNOW HOXIE 39.36N 100.44W
12/25/2012 E0.5 INCH SHERIDAN KS LAW ENFORCEMENT
0558 PM SNOW OBERLIN 39.82N 100.53W
12/25/2012 E2.0 INCH DECATUR KS LAW ENFORCEMENT
0558 PM SNOW NORTON 39.84N 99.89W
12/25/2012 E0.0 INCH NORTON KS LAW ENFORCEMENT
&&
LUNDQUISTLocal storm report, Dec 25, 8:11 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM SNOW 4 W OAKLEY 39.13N 100.93W
12/25/2012 M3.0 INCH LOGAN KS CO-OP OBSERVER
&&
LUNDQUISTNearby
Wind Chill Advisories in Kansas, 2012Wind Chill Advisories in Nebraska, 2012Wind Chill Advisories in Colorado, 2012Every wind chill advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.